Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 117, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 11, 2012, 8:45 PM MDT for McKinley County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2012, 8:45 PM MDT (02:45 UTC)
- Expired
- Jul 11, 2012, 9:15 PM MDT
- In force
- 30 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
County McKinley County, NM
The radar
The Albuquerque radar (KABX), 136 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 2651 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
182
WUUS55 KABQ 120245
SVRABQ
NMC031-120315-
/O.NEW.KABQ.SV.W.0117.120712T0245Z-120712T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
845 PM MDT WED JUL 11 2012
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MCKINLEY COUNTY IN WEST CENTRAL NEW MEXICO
* UNTIL 915 PM MDT
* AT 842 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CROWNPOINT...AND MOVING SOUTHWEST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
RESERVATION ROAD 9...
MARIANO LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.
&&
LAT...LON 3552 10814 3558 10834 3572 10840 3585 10821
3580 10803 3568 10799
TIME...MOT...LOC 0245Z 044DEG 12KT 3568 10817
$$1 follow-up statement
453
WWUS55 KABQ 120311
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
911 PM MDT WED JUL 11 2012
NMC031-120322-
/O.EXP.KABQ.SV.W.0117.000000T0000Z-120712T0315Z/
MCKINLEY-
911 PM MDT WED JUL 11 2012
...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 915 PM MDT FOR CENTRAL
MCKINLEY COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAINS...
SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE FROM THIS THUNDERSTORM.
LAT...LON 3552 10814 3558 10834 3572 10840 3585 10821
3580 10803 3568 10799
TIME...MOT...LOC 0312Z 044DEG 12KT 3562 10825
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:53 PM MDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 11, 5:53 PM MDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 553 PM MDT WED JUL 11 2012 .AVIATION... 00Z TAF CYCLE MAIN IMPACT AREA FOR TSRA THRU 06Z WILL BE AROUND KABQ. COMPLEX OF STORMS DROPPING SOUTH AROUND 10KTS OFF THE JEMEZ MTS PRODUCING LCL HVY RAIN...STRONG WINDS...PEA SIZE HAIL...AND LIGHTNING STRIKES. HIGH CONFIDENCE FOR TEMPO AT KABQ 00Z-02Z WITH MVFR CIGS/VSBYS IF STORM PASSES DIRECTLY OVER RUNWAY. OTHERWISE HAVE LEFT VCTS IN KFMN WITH STORMS DROPPING SOUTH OUT OF COLORADO ONCE AGAIN TODAY. WIND PROFILES OVERNIGHT ARE NOT CONDUCIVE TO FOG/LOW CLOUD DEVELOPMENT ACROSS THE E PLAINS SO HAVE LEFT OUT MENTION AT THIS TIME WITH MODERATELY HIGH CONFIDENCE. && .PREV DISCUSSION...248 PM MDT WED JUL 11 2012... TODAY THROUGH FRIDAY A 595 DM UPPER HIGH CONTINUES OVER WEST CENTRAL UTAH AND SLOWLY MIGRATES TOWARD WESTERN COLORADO PRODUCING A GENERAL NORTHEAST TO EASTERLY FLOW ALOFT OVER THE CWA. DEEPEST MOISTURE IS FOUND OVER SOUTHERN PORTION OF THE FORECAST AREA TODAY BUT IS QUICKLY BEING SHUNTED WEST INTO SOUTHERN ARIZONA AND NORTHWEST MEXICO BY TOMORROW. STILL ABUNDANT MOISTURE AND INSTABILITY CONTINUES IN THE ATMOSPHERE OVER THE FORECAST AREA AS INDICATED BY SATELLITE SOUNDERS AND THE 12Z KABQ/KEPZ SOUNDINGS MEASURED PWAT OF 0.97/1.46 INCHES...LI OF -2.7/-3.0 AND CAPE OF 929/1361 J/KG. TERRAIN DRIVEN STORMS FROM THE NORTHERN AND WESTERN MOUNTAINS ARE EXPECTED WITH GENERAL STORM MOTIONS TO THE WEST AND SOUTHWEST. THE FEWEST STORMS ARE EXPECTED ACROSS THE EASTERN PLAINS. SATURDAY THROUGH MONDAY THE UPPER HIGH MIGRATES TO A NEW POSITION OVER NORTHERN NEW MEXICO AND BEGINS TO BECOME STRETCHED AND ELONGATED FROM A 592H5 CENTER NEAR ALBUQUERQUE TO A NEW 592H5 CENTER IN CENTRAL KANSAS. DURING THIS PERIOD BOUNDARY LAYER MOISTURE REMAINS SUFFICIENT TO PRODUCE MORE TERRAIN DRIVEN ISOLATED TO OCCASIONALLY SCATTERED STORMS OTHERWISE MOST AREAS WILL REMAIN DRY WITH TEMPERATURES NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS. TUESDAY THROUGH WEDNESDAY THE UPPER HIGH MIGRATES FURTHER EAST TO A NEW 592H5 CENTER IN MISSOURI. AS THE HIGH SHIFTS FURTHER EAST DURING THIS PERIOD ANOTHER EASTERLY WAVE OR INVERTED TROUGH MAKES ITS WAY NORTH FROM CHIHUAHUA INTO NEW MEXICO AND ARIZONA ON SOUTHEASTERLY TO SOUTHERLY FLOW ALOFT. THIS FORECAST PATTERN CHANGE HAS THE POTENTIAL TO CAUSE ANOTHER PLUME OF MONSOONAL MOISTURE TO MOVE FROM SOUTH TO NORTH OVER NEW MEXICO WEDNESDAY THROUGH SATURDAY OF NEXT WEEK. EXPECT ISOLATED TO SCATTERED TERRAIN DRIVEN STORMS WITH NEAR NORMAL TEMPERATURES AND 30 POPS DURING THIS PERIOD PRIOR TO THE ARRIVAL OF THE POTENTIAL MONSOONAL PLUME. FORECAST DETAILS WILL BE REFINED AS WE MOVE THROUGH THE UPCOMING WEEKEND INTO EARLY NEXT WEEK. 01/BENNETT .FIRE WEATHER... NOT A LOT OF CHANGES. WE HAVE ENTERED THE RECYCLING MODE TO THE MONSOON SEASON. STORM COVERAGE WILL LESSEN WHILE THE FOOTPRINT OF WETTING RAIN GETS SMALLER. TEMPERATURES WILL INCREASE AND EVENTUALLY GET BACK TO NEAR AND SLIGHTLY ABOVE NORMAL READINGS. HUMIDITY VALUES WILL GRADUALLY LOWER AS WELL. BUT THE STORMS WILL REMAIN AND WILL GENERALLY FAVOR THE HIGHER TERRAIN...GENERALLY IN THE FORM OF ISOLATED TO SCATTERED. THE MAIN FAVORED AREAS THROUGH SUNDAY WILL BE FOUND ACROSS THE CHUSKAS...ZUNI MTNS...MT TAYLOR AND NORTH CENTRAL MTNS. THE UPPER HIGH DURING THIS PERIOD WILL GRADUALLY MIGRATE FROM ITS CURRENT SOUTHERN UTAH LOCATION TO OVER NEW MEXICO DURING THE WEEKEND. THIS MEANS THAT THE STEERING FLOW FOR THE STORMS CHANGES UP SOME. SOUTH CENTRAL AND SOUTHEAST AREAS WILL BE LEAST FAVORED FOR THE STORMS. CONFIDENCE IS PRETTY GOOD FOR THIS SCENARIO. GETTING A LITTLE MORE CONFIDENCE IN THE VARIOUS LONG RANGE MODELS THAT THE MONSOONAL PLUME ORIGINATING FROM WESTERN MEXICO RETURNS BACK TO WESTERN PORTIONS OF THE STATE...ESPECIALLY THE NORTHWEST EARLY NEXT WEEK. THIS IS DUE TO THE INTERACTION OF A DEEPER WEST COAST TROUGH AND THE UPPER HIGH. IT APPEARS HOWEVER...THAT THE LATEST ECMWF AND GFS ARENT AS BULLISH WITH THE PRECIPITATION AMOUNTS AS COMPARED TO THE PREVIOUS MONSOON BURST PATTERN. THERE IS A POSSIBILITY THAT PWATS OR A MEASURE OF ATMOSPHERIC MOISTURE WOULD BE LESS DURING THE UPCOMING PERIOD NEXT WEEK THAN THE PREVIOUS WEEK. STILL A LONG WAYS OFF AS THERE COULD BE TROPICAL STORM AND/OR EASTERLY WAVE WILDCARD TO CONTEND WITH. CONFIDENCE IS MODERATE TO HIGH FOR THUNDERSTORMS CONTINUING OVER THE AREA BUT LOW TO MODERATE AS IT CONCERNS WHETHER THEY WILL BE TOTALLY THE RECYCLED VARIETY AND/OR ENHANCED BY ADDITIONAL MONSOONAL MOISTURE. SUSPECT THEY WILL BE ENHANCED IN AREAS BUT NOT QUITE AS MUCH AS THE PREVIOUS MONSOON BURST PATTERN. HUMIDITY VALUES WILL NOT FALL TO ROCK BOTTOM LEVELS AND THERE WILL STILL BE SOME CLOUD COVER AROUND DURING THE AFTERNOON PERIODS. 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && GUYER
Hazardous weather outlook, Jul 11, 6:00 AM MDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT WED JUL 11 2012 NMZ501>540-121200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT WED JUL 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT LOCALLY HEAVY RAIN...WHICH COULD LEAD TO MINOR OR FLASH FLOODING...WILL BE POSSIBLE TODAY AND TONIGHT MAINLY ALONG AND WEST OF INTERSTATE 25 AND SOUTH OF INTERSTATE 40. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SLOW MOVING SHOWERS AND THUNDERSTORMS WEST OF THE INTERSTATE 25 CORRIDOR AND SOUTH OF INTERSTATE 40...COULD PRODUCE ISOLATED HEAVY RAINFALL THURSDAY AFTERNOON...WHICH COULD LEAD TO MINOR FLOODING. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ.
In the hours before
Special weather statement, Jul 11, 3:28 PM MDT, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 328 PM MDT WED JUL 11 2012 NMZ510-516-517-112215- LOWER CHAMA RIVER VALLEY-SAN JUAN MOUNTAINS-UPPER RIO GRANDE VALLEY- 328 PM MDT WED JUL 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TAOS AND EASTERN RIO ARRIBA COUNTIES THROUGH 415 PM MDT... AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF PILAR...OR ABOUT 14 MILES WEST OF TAOS...MOVING NORTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF WESTERN TAOS COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. && LAT...LON 3619 10594 3638 10609 3649 10582 3634 10570 TIME...MOT...LOC 2128Z 244DEG 2KT 3638 10582 AC
Local storm report, Jul 11, 8:03 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
803 PM MDT WED JUL 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD LOS ALAMOS 35.89N 106.31W
07/11/2012 LOS ALAMOS NM LAW ENFORCEMENT
INTERSECTION OF NM HIGHWAYS 4 AND 501 CLOSED DUE TO
FLASH FLOODING
&&
EVENT NUMBER ABQ1201264
GUYERLocal storm report, Jul 11, 8:07 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
807 PM MDT WED JUL 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FLASH FLOOD SANTA CLARA PUEBLO 35.97N 106.09W
07/11/2012 RIO ARRIBA NM EMERGENCY MNGR
8 FT SURGE OF WATER AND DEBRIS FLOWING DOWN SANTA CLARA
CANYON. VOLUNTARY EVACUATIONS ORDERED FOR SANTA CLARA
PUEBLO.
&&
EVENT NUMBER ABQ1201265
GUYERSpecial weather statement, Jul 11, 8:27 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
827 PM MDT WED JUL 11 2012
NMZ501-504-506-120300-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-WEST CENTRAL MOUNTAINS-
827 PM MDT WED JUL 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCKINLEY COUNTY THROUGH
900 PM MDT...
AT 818 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF CROWNPOINT...MOVING
SOUTHWEST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...RESERVATION ROAD 9 BETWEEN
WHITEHORSE...CROWNPOINT...AND STANDING ROCK...AND HIGHWAY 371.
&&
LAT...LON 3550 10801 3561 10827 3580 10839 3593 10812
3588 10792 3575 10788
TIME...MOT...LOC 0226Z 046DEG 17KT 3576 10807
GUYERThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:48 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 117 min |
| Jul 11, 6:49 PM MDT | Areal Flood Advisory | ABQ | San Juan | 3 hr |
| Jul 11, 8:00 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 2 hr |
| Jul 11, 8:27 PM MDT | Special Weather Statement | ABQ | McKinley | 33 min |
| Jul 11, 9:53 PM MDT | Areal Flood Advisory | ABQ | San Juan | 82 min |
| Jul 12, 3:11 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 2 hr |
| Jul 12, 4:40 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 2 hr |
| Jul 12, 5:11 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 109 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.